On the expansions of real numbers in two integer bases
Annales de l'Institut Fourier, Volume 67 (2017) no. 5, p. 2225-2235

Let r and s be multiplicatively independent positive integers. We establish that the r-ary expansion and the s-ary expansion of an irrational real number, viewed as infinite words on {0,1,...,r-1} and {0,1,...,s-1}, respectively, cannot have simultaneously a low block complexity. In particular, they cannot be both Sturmian words.

Soient r et s deux entiers strictement positifs multiplicativement indépendants. Nous démontrons que les développements en base r et en base s d’un nombre irrationnel, vus comme des mots infinis sur les alphabets {0,1,...,r-1} et {0,1,...,s-1}, respectivement, ne peuvent pas avoir simultanément une trop faible complexité par blocs. En particulier, au plus l’un d’eux est un mot sturmien.

Received : 2016-01-04
Revised : 2016-09-23
Accepted : 2016-12-08
Published online : 2017-11-17
DOI : https://doi.org/10.5802/aif.3134
Classification:  11A63,  68R15
Keywords: Combinatorics on words, Sturmian word, complexity, integer base expansion, continued fraction
@article{AIF_2017__67_5_2225_0,
     author = {Bugeaud, Yann and Kim, Dong Han},
     title = {On the expansions of real numbers in two integer bases},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {67},
     number = {5},
     year = {2017},
     pages = {2225-2235},
     doi = {10.5802/aif.3134},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2017__67_5_2225_0}
}
Bugeaud, Yann; Kim, Dong Han. On the expansions of real numbers in two integer bases. Annales de l'Institut Fourier, Volume 67 (2017) no. 5, pp. 2225-2235. doi : 10.5802/aif.3134. http://www.numdam.org/item/AIF_2017__67_5_2225_0/

[1] Allouche, Jean-Paul; Shallit, Jeffrey Automatic Sequences. Theory, Applications, Generalizations., Cambridge University Press (2003), xvi+571 pages | Zbl 1086.11015

[2] Bugeaud, Yann Approximation by Algebraic Numbers, Cambridge University Press, Cambridge Tracts in Mathematics, Tome 160 (2004), xv+274 pages | Zbl 1055.11002

[3] Bugeaud, Yann Distribution Modulo One and Diophantine Approximation, Cambridge University Press, Cambridge Tracts in Mathematics, Tome 193 (2012), xvi+300 pages | Zbl 1260.11001

[4] Bugeaud, Yann On the expansions of a real number to several integer bases, Rev. Mat. Iberoam., Tome 28 (2012) no. 4, pp. 931-946 | Article | Zbl 1257.11008

[5] Bugeaud, Yann; Kim, Dong Han A new complexity function, repetitions in Sturmian words, and irrationality exponents of Sturmian numbers (Preprint)

[6] Bugeaud, Yann; Kim, Dong Han On the expansions of real numbers in two multiplicatively dependent bases, Bull. Aust. Math. Soc., Tome 95 (2017), pp. 373-383 | Article | Zbl 06736160

[7] Cassaigne, Julien Sequences with grouped factors, DLT’97, Developments in Language Theory III, Aristotle University of Thessaloniki (1998), pp. 211-222

[8] Evertse, Jan-Hendrik; Schlickewei, Hans Peter; Schmidt, Wolfgang M. Linear equations in variables which lie in a multiplicative group, Ann. Math., Tome 155 (2002) no. 3, pp. 807-836 | Article | Zbl 1026.11038

[9] Morse, Marston; Hedlund, Gustav A. Symbolic dynamics II: Sturmian sequences, Am. J. Math., Tome 62 (1940), pp. 1-42 | Article | Zbl 0022.34003